Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Riverton, WY

August 6, 2016Hot Springs County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 6, 2016, 2:28 PM MDT for Hot Springs County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 2:28 PM MDT (20:28 UTC)
Expired
Aug 6, 2016, 3:15 PM MDT
In force
47 min
Issued by
NWS Riverton, WY

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS85 KRIW 062028
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MDT SAT AUG 6 2016
 
WYZ002-007-062115-
ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-
228 PM MDT SAT AUG 6 2016

...SPECIAL WEATHER STATEMENT FOR WESTERN HOT SPRINGS COUNTY...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
ANCHOR DAM...OR 28 MILES SOUTH OF MEETEETSE...MOVING EAST AT 10 MPH.

THE MAIN HAZARD FROM THIS STORM WILL BE TORRENTIAL RAINFALL. DOPPLER
RADAR ESTIMATES THAT LOCALIZED ONE TO ONE AND HALF INCHES OF
RAINFALL HAS FALLEN SINCE NOON...IN THE HEADWATERS OF THE NORTH FORK
OF THE OWL CREEK...AND COTTONWOOD CREEK DRAINAGES. THIS COULD CAUSE
SOME RISES THOSE CREEKS THIS AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY CAUSE SIGNIFICANT RISES ON RURAL SMALL
STREAMS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4383 10867 4383 10868 4381 10868 4379 10866
      4369 10864 4366 10895 4381 10899 4391 10869
TIME...MOT...LOC 2018Z 270DEG 8KT 4376 10878 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:09 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 11:09 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1109 AM MDT SAT AUG 6 2016

.AVIATION.../18Z ISSUANCE/

VFR conditions will occur except for brief MVFR conditions
associated with any convection. A moist and slightly unstable
atmosphere will result in isolated to locally scattered convection
across the region this afternoon and evening. The most concentrated
area of convection is expected to occur along and northwest of KBPI-
KCOD line,southern Sweetwater County and the northern/central
Bighorn Mountains and adjacent foothills between 21Z and 03Z. The
least amount of coverage is expected across the Wind River Basin.
Outside of convection, winds will be generally light to easterly
east of the Divide, and westerly west of the Divide. Much of the
activity will dissipate by 03Z, but some shower activity could linger
through the night with an emphasis across the west.

&&

.PREV DISCUSSION... /issued 230 AM MDT SAT AUG 6 2016/

SHORT TERM...Today through Monday night

Imagery shows upper level large closed low coming into southern BC
with a flattening trof off to the south from this feature. Ridging
over the central and northern Rockies, part of the northern extent
of large broad central upper high across the srn CONUS...aiding in
producing a good monsoonal set-up from the desert SW and across
the southern and central Rockies. SFC has general high pressure
across the central and northern plains with lower pressure to the
west over portions of the Great Basin and partially heat induced
desert SW. Significant nearby rainfall mostly confined to the
region between northern Mexico and eastern UT and central CO under
the monsoon umbrella.

Through the forecast period, the CWA remains mostly on the western
portion of the upper ridge with the ridge axis moving a bit more
eastward today. This will keep the FA under upper SW flow for the
most part with daily ridge busting modest shortwaves moving through
the flow, helping to initiate convection during the afternoon and
evening periods. Today and Sunday will likely see the best, albeit
still modest, chances for measurable precip delivered as showers and
thunderstorms across northwestern and the mountains of north central
WY as high pressure across the central plains feeds some low to mid
level moisture back towards lower pressure over central WY. Some PAC
moisture will also try to make its way towards NW WY on Sunday to
replace some lost. Not heavy rain here, but still some of the better
showers and thunderstorms will be able to produce a tenth or two of
liquid in this scenario along with perhaps some small hail and gusty
winds...especially Sunday. This increased moisture will also keep
fire danger out of Red Flag territory across western WY as dew
points should elevate and remain, even after mixing, in the 30s to
lower 40s.

Monday will be a weaker version of the previous two days with much
less moisture to work with as the upper ridge axis pushes further to
the east over the plains and moisture flow into WY stays more across
eastern portions of the state. Surface winds will also turn more out
of the southwest within the drying lower levels as a weak front
pushes into eastern WY. RH values look to drop significantly,
ranging from the single digits to near 20 percent for most of the
FA. This together with SW surface flow gusting between 20 and 25 mph
at times in the afternoon may produce near Red Flag conditions for
a few hours in the afternoon...buoyed by some possible isolated,
mostly dry, thunderstorms east of the Divide. Will monitor forecast
conditions and changes over the next day before possibly raising a
Fire Weather Watch across portions of central and/or western WY.

LONG TERM...Tuesday through Saturday

Synopsis...An upper level low pressure system over Vancouver Island
this morning will slowly drift east along the U.S.-Canadian border
next week.  A dry and warm southwest flow ahead of this system will
likely bring critical fire weather conditions across much of the
area Tuesday and across south and central areas on Wednesday.  A
cold front will move across the area Wednesday night and Thursday
with chances of showers and thunderstorms. A cooler northwest flow
will follow on Friday.

Discussion...Medium-range models in better agreement with timing of
upper low moving east in the vicinity of the U.S.-Canadian border
Tuesday-Friday with GFS showing a further northward track than the
ECMWF.  These differences are of little significance to overall
forecast picture.

Most of the area will be in the warm sector ahead of the upper low
as it moves into the Idaho Panhandle on Tuesday.  This looks to be
the warmest, driest and windiest day of the extended period across
the area with high temperatures in the lower to mid 90s across the
central basins, MinRH in the 10-15% range, and gusty SW winds.  A
surface cold front will begin to drop into the north Wednesday with
some showers and thunderstorms expected along and north of the
front.  Very dry, warm and breezy conditions will remain south of
the front for another likely critical fire weather day across much
of the south and central.  Best moisture and instability is shown
across northeast Wyoming, along and east of the Bighorn Mountains,
Wednesday night and Thursday which stand the best chance of
receiving the more significant rainfall amounts, with this area
shifting into SE Wyoming on Friday.  Upper ridge is then forecast to
build into the area next weekend ushering in dry and warmer
conditions.

AVIATION.../12Z ISSUANCE/

All terminals to be VFR through 12Z/Sun with possibility of MVFR
under and around stronger showers and thunderstorms this afternoon
and evening. A weak disturbance will continue to produce light
showers over western Wyoming from 06Z to 18z. This wave will
track to the northeast across NW WY by midday Saturday. Atmosphere
looks to marginally destabilize during the afternoon and early
evening hours for thunderstorm development, with best chances at
KJAC and KCOD, but primary focus will be over higher terrain of
northern Wind River mountains, Absaroka mountains, Teton area, and
Yellowstone. Some storms may impact the eastern portions of the
Wind River and Big Horn Basins. Additionally, a separate
disturbance will provide instability and showers/storms around
KCPR after 21Z as well with moist easterly flow. Strongest wind
today looks to be westerly flow across southwest WY, while the
showers and thunderstorms could also produce outflow gusts over 30
knots. Highest terrain expected to be obscured at times across NW
WY with the showers and thunderstorms.

FIRE WEATHER...

Fire danger will remain moderate to elevated for all zones over
the next several days even with some moisture recovery today and
Sunday as an easterly to southern component to the low and mid
level flow increases low level RH values. Expect widely scattered
to scattered showers and thunderstorms across the northwestern
corner of WY along with the Bighorn mountains and the far southern
WY border area. Isolated showers/thunder across the rest of the
forecast area. Best precipitation values across the northwest
zones will generally range from a tenth to quarter inch will much
less expected elsewhere. As it looks now, Monday will possibly see
more in the way of extreme fire weather conditions as RH values
drop back into the single digits and teen (percent) for much for
much of the region...with only lower 20s in the mountain zones
while winds increase somewhat out of the southwest across most of
the area west of the Divide and into portions of central WY.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Braun
LONG TERM...AEM
AVIATION...McDonald
FIRE WEATHER...Braun
Hazardous weather outlook, Aug 6, 2:33 AM MDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
233 AM MDT SAT AUG 6 2016

WYZ001>020-022>030-071100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
233 AM MDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
IN THE WEST AND NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

MONDAY THROUGH WEDNESDAY...VERY DRY, WARM AND BREEZY CONDITIONS
ACROSS SOUTH AND CENTRAL WYOMING WILL RESULT IN ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS NORTH
ON WEDNESDAY.

THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT HAIL AND WIND GUSTS OVER 45 MPH. THANK
YOU.

In the hours before

Special weather statement, Aug 6, 2:28 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MDT SAT AUG 6 2016

WYZ002-007-062115-
ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-
228 PM MDT SAT AUG 6 2016

...SPECIAL WEATHER STATEMENT FOR WESTERN HOT SPRINGS COUNTY...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
ANCHOR DAM...OR 28 MILES SOUTH OF MEETEETSE...MOVING EAST AT 10 MPH.

THE MAIN HAZARD FROM THIS STORM WILL BE TORRENTIAL RAINFALL. DOPPLER
RADAR ESTIMATES THAT LOCALIZED ONE TO ONE AND HALF INCHES OF
RAINFALL HAS FALLEN SINCE NOON...IN THE HEADWATERS OF THE NORTH FORK
OF THE OWL CREEK...AND COTTONWOOD CREEK DRAINAGES. THIS COULD CAUSE
SOME RISES THOSE CREEKS THIS AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY CAUSE SIGNIFICANT RISES ON RURAL SMALL
STREAMS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4383 10867 4383 10868 4381 10868 4379 10866
      4369 10864 4366 10895 4381 10899 4391 10869
TIME...MOT...LOC 2018Z 270DEG 8KT 4376 10878

21

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.